Alert archive / Florida / Special Weather Statements in 2021
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Oct 8, 2021, 3:03 PM EDT for Volusia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2021, 3:03 PM EDT (19:03 UTC)
- Expired
- Oct 8, 2021, 3:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Melbourne, FL
- Hail
- 0.25 in
- Wind
- 30
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 107 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WWUS82 KMLB 081903
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
303 PM EDT Fri Oct 8 2021
FLZ141-081945-
Coastal Volusia FL-
303 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of east central Volusia
County through 345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethune Beach, or near Edgewater, moving southeast at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Daytona Beach Shores and
Bethune Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2909 8090 2894 8079 2885 8094 2907 8108
2909 8108 2916 8093
TIME...MOT...LOC 1903Z 331DEG 15KT 2902 8086
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
$$
PendergrastWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 8, 11:11 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 8, 11:11 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Melbourne FL 1111 AM EDT Fri Oct 8 2021 .UPDATE... Radar imagery currently shows isolated-to-scattered showers and lightning storms across the far Treasure Coast offshore waters (20-60nm) as they slowly move to the northeast away from east- central Florida. A mid/upper level high remains off the southern coast of Florida with deep west-southwesterly flow advecting moisture from the Gulf of Mexico as seen on Goes-16 water vapor imagery this morning. Also of note, an inverted surface trough remains located to the northeast - stretching from the Carolina coasts to the northeastern Florida coast; the National Hurricane Center has placed a 30% chance of tropical development for this wave over the next 48 hours. Observed skew-t soundings this morning indicated plenty of moisture across the area with precipitable water values in the 1.8"-2" range, in addition to, low-level RH values in the 80-90% range and drier air in the mid levels. Although ample moisture has advected into the region ahead of a stationary boundary upstream of the Space Coast, the region has remained dry this morning with offshore flow on the east coast of Florida keeping precipitation away from the coastline. Additionally, unlike yesterday, the east coast sea breeze will likely develop later today with a much more dominate west coast sea breeze present ahead of the aforementioned boundary. The boundary will continue to slowly inch its way closer to northern Florida as the upper-level ridge over the eastern half of CONUS finally breaks down through the weekend. Numerous showers and lightning storms are expected to develop this afternoon and into this evening as the west coast sea breeze moves inland and collides with east coast sea breeze boundaries, in addition to, outflow from storms upstream ahead of the stationary boundary. Given the anticipated more dominate west coast sea breeze, precipitation will likely form closer to the coast today with the best chance for rain and any isolated strong storms that develop mainly along and just to the west of I-95. Ingredients will be in place this afternoon for an increased threat for strong storms across the area outlined. Hi-res guidance suggests that weak-to-moderate bulk shear values will be present, EHI values between 1-2, over 3,000 J/kg CAPE values, absolutely unstable low-level lapse rates, cooler temperatures aloft, and very low LCL heights. Given the expected dynamics and increased lift, all modes of threatening weather will be possible this afternoon. The primary threats from any strong storms that develop will be: heavy rainfall, flooding, wind gusts up to 60mph, small hail, and frequent cloud-to-ground lightning. A secondary threat exists for brief tornadoes and water spouts. Showers and storms will slowly diminish and move offshore from the northwest to southeast through this evening with most of the precipitation ending within a few hours after sunset. High temperatures are on track to reach the upper 80s to low 90s this afternoon. && .PREV DISCUSSION... /issued 342 AM EDT Fri Oct 8 2021/ .DISCUSSION... Current... A weak quasi-stationary boundary remains strewn across the Deep South early this morning. A weak inverted surface trough continues off of the Carolina coast. It remains unseasonably warm and humid across ECFL with temperatures/dewpoints well into the 70s. KMLB's 88D shows mainly dry conditions, but recently have seen some echoes appear along the Treasure Coast and adjacent coastal waters. A weak pressure gradient continues across the area with light and variable to calm winds. Will continue to monitor should any shallow ground fog or low stratus develop early this morning, but for now continue to keep mention out of the grids/zones. Today-Tonight... The weak front to the north will be slowly forced southward into the north-central FL peninsula during the day and evening. The driving force for this will be from a shortwave trough that will move into north FL late today and continue sliding southward this evening/overnight. This will allow mid-level ridging to amplify over the southern Plains as we find ourselves in W/NW flow aloft. 500 mb temperatures are forecast to cool to -8.0C to -9.0C across ECFL by early this evening. PWAT values will surge in excess of 2 inches over most of central FL. The ECSB will develop again this afternoon and provide a focus for ISOLD-SCT convective development across the coastal counties. As we head into late day and early evening, coverage and intensity of showers/storms (60- 70pct) will increase with a majority of the activity piling up across the eastern peninsula. Morning storm steering flow is of a light westerly component, but the winds increase to around 10 kts later in the day which will push storms back toward the coast. Activity will wind down thru mid to late evening with cloud debris thinning overnight, once again. We are expecting a high coverage of precipitation late today/this evening and some cells again will be efficient precipitation producers (torrential downpours) with quick 2-3 inch amounts possible leading to minor/nuisance flooding. Additional storm threats include frequent lightning strikes and gusty winds of 40 to 55 mph. Cooler temperatures aloft may allow for some small hail to reach the ground as well. With the unseasonably warm/moist conditions and weak atmospheric wind profile, we may have to remain vigilant for potential funnel clouds/waterspouts across the intracoastals and near shore Atlc waters later this morning and early afternoon. High temps today will reach the U80s to L90s. Low temperatures will fall into the L-M 70s. The Weekend... A weak frontal boundary will work its way down the peninsula Saturday as a highly amplified mid-upper level trough digs down the Atlantic seaboard, with the mid level trough axis just off or along the east central Florida coast. Copious precipitable water, 1.8 to 2.0 inches (90th percentile of PWAT values for early October), and ample lift from the frontal boundary and trough will result in rain chances up to 70 percent ahead of the front, and 40 to 50 percent behind as drier air settles in. How much of the area sees high PoPs will depend on the front's position at peak daytime heating. For now have generally gone with 60 percent and higher south of I-4, and below 60 percent to the north. Sunday, the mid- upper level pattern begins to settle into a configuration that will persist for the next several days, as high pressure builds into the Gulf of Mexico and the aforementioned trough drifts slowly eastward towards the Bahamas. Sufficient surface moisture will remain for showers and storms to stay in the forecast, but significantly drier mid and upper levels and subsidence from the GOMEX high, will inhibit stronger convection. Area-wide rain chances will range from 30-45 percent, with lower chances in the northern interior and higher chances south and long the coast where moisture and forcing is a little stronger. Afternoon highs will be in the upper-80s and overnight lows in the upper-60s to lower-70s. Monday-Friday... High pressure settles into the Gulf of Mexico with mid-upper level ridging building across the eastern U.S. The trough east of Florida becomes quasi-stationary, with some models showing it developing a cutoff low. These two features will persist through the long term period, with models lacking agreement how these features will evolve past Thursday. Slight chance of rain area-wide, with generally onshore flow. Subsidence and dry air will limit stronger convection, particularly through the northern interior. Afternoon highs will be in the upper-80s and overnight lows around 70. && .AVIATION... Generally VFR conditions outside of any showers/storms. Will monitor this morning for any shallow ground fog/low stratus cloud threat, especially interior terminals. Confidence for this remains low, again. Ample moisture with late day boundary collisions will provide much of ECFL with higher than normal (NMRS SHRA's/SCT TSRA's) rain chances (greater than previous day). Continue to keep "Vicinity" wording in TAFs, but foresee eventual additions of afternoon tempo groups for convection. Cooler temperatures aloft late today so could see a few strong storms with small hail. Tempo MVFR invof convection. && .MARINE... Today-Tonight... A weak pressure gradient continues across the area. Morning offshore component of wind will gradually become onshore with formation and slow march inland of the ECSB. Speeds remain generally below 10 kts outside of storms and will transition to offshore again this evening and overnight. A higher than normal chance of lightning storms moving across the intracoastal and near shore Atlc waters is forecast for later this afternoon and evening. A few storms may be strong. Frequent lightning, torrential downpours, funnel clouds/waterspouts, small hail and gusty winds in excess of 35 kts will all be in play. Seas 2-3 ft except for 4 ft well offshore, Cape northward. Saturday-Tuesday... Offshore winds will slowly veer from westerly/northwesterly on Saturday to southeasterly on Tuesday. Saturday and Sunday the wind field off the Volusia and Brevard coasts will be stronger, 5-10 knots, and more well defined than off the Treasure Coast where winds will be light and at times variable. By Tuesday fresh southeasterly winds 5-10 knots will occur through all offshore waters. Afternoon showers and storms likely Saturday, then lower chances Sunday through Tuesday. Seas generally 2-4 feet with some areas of 5 feet possible well offshore. && .HYDROLOGY... The St. Johns River at Astor is forecast to remain near Action Stage through this weekend. Additional heavy rainfall is possible late today and again on Saturday. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 86 70 84 / 50 50 30 40 MCO 74 88 71 87 / 50 50 20 40 MLB 72 87 70 85 / 60 70 40 40 VRB 72 87 70 86 / 60 70 40 40 LEE 73 88 70 88 / 40 40 10 30 SFB 72 87 70 86 / 50 50 20 40 ORL 73 87 70 86 / 50 50 20 40 FPR 71 86 68 85 / 60 70 40 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Fehling/Pendergrast
Hazardous weather outlook, Oct 8, 9:30 AM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 930 AM EDT Fri Oct 8 2021 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-090000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 930 AM EDT Fri Oct 8 2021 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Numerous showers along with scattered lightning storms are forecast across east central Florida this afternoon and evening with the best chance across the eastern peninsula, as some storms will push toward the coast. Storm motion will initially be light and toward the east, and this is forecast to increase toward 10 mph. Boundary collisions will bring some strong storms with frequent cloud to ground lightning strikes, gusty winds of 45 to 55 mph, a brief tornado, and small hail. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Locally heavy rainfall can produce a quick one to three inches of rain. This will produce considerable ponding of water on roadways and other poorly drained surfaces in affected locations. .RIP CURRENT IMPACT... There is a Moderate risk of life-threatening rip currents at area beaches today. While the threat for rip currents will be present all day, the greatest risk for rip currents will be from 1 to 7 PM due to tidal effects. Always swim within sight of a lifeguard, and never enter the surf alone. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms are expected near the Intracoastal Waterway, and larger inland lakes from mid to late afternoon. Wind gusts in excess of 35 knots will be possible in stronger storms. Boaters should watch for storms approaching from the west today, though expect erratic movement of storms late today due to the weak storm steering flow aloft. .WATERSPOUT IMPACT... A brief waterspout will be possible over the near shore Atlantic, and along and near the Intracoastal Waterway, including Lake Okeechobee. If you see a funnel cloud or waterspout start to develop, give it a wide berth, and, if possible contact the local Coast Guard, law enforcement, or emergency management personnel, so that it can be relayed to the National Weather Service in Melbourne. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. The rip current risk is expected to be Moderate through the rest of the week. Scattered to numerous showers and isolated to scattered lightning storms are forecast with the highest storm coverage expected Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate in the event of any storm warnings. Additionally, rainfall network observers are requested to report rain amounts of three inches or more, or any flooding of roads or property to the National Weather Service in Melbourne. Pendergrast
In the hours before
Special weather statement, Oct 8, 3:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
303 PM EDT Fri Oct 8 2021
FLZ141-081945-
Coastal Volusia FL-
303 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of east central Volusia
County through 345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethune Beach, or near Edgewater, moving southeast at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Daytona Beach Shores and
Bethune Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2909 8090 2894 8079 2885 8094 2907 8108
2909 8108 2916 8093
TIME...MOT...LOC 1903Z 331DEG 15KT 2902 8086
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
PendergrastThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:06 PM EDT | Special Weather Statement | MLB | Volusia | 39 min |
| Oct 8, 3:07 PM EDT | Special Marine Warning | MLB | 83 min | |
| Oct 8, 3:42 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Oct 8, 3:53 PM EDT | Areal Flood Advisory | MLB | Seminole, Volusia | 112 min |
| Oct 8, 4:18 PM EDT | Special Weather Statement | MLB | Seminole | 27 min |
| Oct 8, 4:48 PM EDT | Special Weather Statement | MLB | Brevard | 42 min |
| Oct 8, 5:16 PM EDT | River Flood Warning | MLB | Lake, Volusia | 4 hr |
| Oct 8, 7:39 PM EDT | Special Marine Warning | MLB | 96 min |
Nearby
Special Weather Statements in Florida, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.